Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Taking paxil. Started getting night sweats, headaches and vertigo. Looking for relief?

User rating for this question
Very Good
Answered by

Practicing since : 2000
Answered : 634 Questions
I have been on paxil 25 since nov. 2012, had major night sweats. Reduced paxil by 5mg every week. Yesterday was my llast dose. When i hit 10mg I started getting bad headaches and vertigo. Now that im finished with weaning.. how long should i expect these withdrawals (guessing ) to continue? Is there anything I can do to alleviate symptoms? Should i expect any new symptoms? Im 5'4a and weigh 126.
Posted Fri, 15 Mar 2013 in Medicines and Side Effects
Answered by Dr. Payman Hajiazim 52 minutes later
Hi there, thanks for asking. Paxil has the shortest half-life among all the SSRIs and so it has the most severe withdrawal symptoms. You may ask your doctor to change it to an equal dose of fluoxetine (because fluoxetine discontinuation does not induce withdrawal symptoms other than its discontinuation is premature, for example after one or two months) or even some other SSRIs which have longer half-life.

On the other hand, when a medication from the class of SSRI is started for any reason (it could be for treating anxiety, or depression), it is better that it is continued until at least 6 months. The reason is that when a situation like anxiety happens for the brain, it is confronted with some micro-structural changes.

The medication help the brain to restructure itself. It takes time these changes to be established. They might induce some side effects, and it is better those side effects are managed with dose reduction or adding a supplementary medication.

If somebody discontinues the medication when she/he feels a good mental state and it is before the appropriate time, there is risk of symptoms relapse in the near future.

Feel free to ask me any other question regarding the issue or during the follow up and I wish you a god health.
Above answer was peer-reviewed by
Follow-up: Taking paxil. Started getting night sweats, headaches and vertigo. Looking for relief? 5 hours later
Thank you for your response. All of my symptoms started back in july when i had botox injections for migraines, they used 150 units and my body became toxic. My hair started falling out by the handfuls., which caused anxiety then in September my brother passed away from a tragic event. I found a Psychiatrist and we tried snri's and ssri"s including prozac. My body broke out in rashes with prozac and snri's caused terrible tremors and worse anxiety. Then we tried paxil and the night sweats were unbearable. She did bloodwork and found that the paxil was really messing with my hormones. I have a very sensitive body due to an autoimmune condition. So it was decided toat that time to stop paxil. I have not been experiencing anxiety. The Psychiatrist and wants to stop sll meds in hopes that my hormones level out. So making a short story long...since today is day one of no paxil and the vertigo and headaches started about two weeks ago. How long should this last and is thete anything short of eating healthy and drinking fluids that will help. I am anticipating this is going to get eorse befote it gets better. My doctor is out of town for a week. Any tips would be much appreciated.
Answered by Dr. Payman Hajiazim 28 minutes later
Hi there, the best remedy for this condition is to take the low dose of Paxil (as you were taking until two days ago), as it can treat the imbalance of serotonin in the brain and headaches and vertigo will decrease substantially or will fade away. When your doctor comes back, you may ask him about what to do with Paxil.

I hope you have the bast health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor